Wyoming, 2017Winter Storm and High Wind in Wyoming, January 7 to 11, 2017
January 7 to 11, 2017 · NWS RIW · 17 events in 16 counties and zones
A series of front and upper level disturbances combined with a prolonged and deep flow of Pacific moisture to bring a prolonged period of snow to much of western and northern Wyoming. Total snowfall eclipsed 4 feet in portions of the Tetons as well as the Salt and Wyoming Range.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A series of front and upper level disturbances combined with a prolonged and deep flow of Pacific moisture to bring a prolonged period of snow to much of western and northern Wyoming. Total snowfall eclipsed 4 feet in portions of the Tetons as well as the Salt and Wyoming Range. Even in the western Valleys, totals of over a foot were commonplace with some areas receiving over 2 feet. This combined with strong winds that gusted to hurricane force at times in the mountains resulted in road closures and avalanches. Heavy snow also fell across northern Wyoming where a foot or more of new snow fell across northern portions of Big Horn and Park counties. Meanwhile, the passage of fronts brought strong winds to portions of Park, Fremont and Natrona Counties where wind gusts past 70 mph were recorded at times.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Jan 7, 3:32 AM MST, 6 hours 28 minutes earlier.
Area forecast discussion, Jan 7, 3:32 AM MST, 6 hours 28 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
332 AM MST Sat Jan 7 2017
.SHORT TERM...Today through Monday night
...Winter Storm Watch Sunday morning through Monday night across
western Wyoming...
Another frigid start across the forecast area this morning, with
readings ranging between -10 to -30F. Temps will remain above 0
this morning where gusty southwest winds continue to blow, namely
the Cody Foothills and the Wind Corridor. Patchy fog will be
possible for one more morning in the valleys and basins as well.
Gusty west to southwest winds will continue in the aforementioned
areas today and continue through the overnight hours. Gusts of 35
to 45 mph will be commonplace during this time. These winds will
begin to increase Sunday afternoon, becoming strong from South
Pass to Natrona County. Southwest winds up to 60 mph will occur in
these areas, from Sunday afternoon to Monday afternoon. Gusts up
to 70 mph will be possible over the south side of Casper.
As a result, temperatures will rise above freezing Sunday and
into the middle 40s Monday.
After a cold start under mostly clear to partly cloudy skies,
clouds will increase from west to east through the day today.
Light snow will develop across western portions late this
afternoon and continue through at least Tuesday. The heaviest snow
is expected Sunday night into the day Monday. No major changes
with the forecast from the last few shifts, with regards to this
storm. H7 temps of -1 to -5C remain in place Sunday night west of
the Divide, with 0 to 3C east of the Divide. The Jackson and Star
Valleys could see periods of a rain/snow mix during the day on
Monday. This system will be laden with heavy, wet snow, which
could exacerbate avalanche problems. West- southwest winds of
50-60kt at 700mb continue to be progged Sunday night into Monday.
This will be the main driver to mix the arctic air out of the Wind
River Basin. As was mentioned earlier, temperatures will also
finally rise above freezing across southern portions and the
central basins. This will be short-lived however, as a cold front
moves through the state Monday afternoon and night. Precipitation
that forms east of the Divide along the cold front will be rain or
a rain/snow mix. Most of the central basins and Johnson County are
not expected to receive any precipitation. The Winter Storm Watch
may need to be extended into Tuesday, as snow (albeit at lower
rates) will continue to fall across the west.
.LONG TERM...Tuesday through Saturday
A moist, progressive westerly flow pattern will continue through
at least Wednesday with significant snow continuing at times over
the west with mainly dry, but breezy to windy conditions east. The
best chance for any snowfall east of the Divide would be on the
north side of a quasi-stationary Arctic cold front especially as
any shortwave in the westerly flow pushes across the region.
By the end of next week, the operational ECMWF for the last
couple of days has shown the pattern becoming more amplified with
an upper low digging southeast across California Thursday into
Southern Arizona Friday, and then east across the extreme Southern
Rockies Saturday. At the same time, the northern stream energy is
weak or well north of the forecast area with mainly dry conditions.
On the other hand, the GFS and most of its ensemble members show
the moist progressive flow continuing through the end of the week.
Will keep some PoPs out west for the end of the week, but lower
than the current high PoPs over the west Tuesday and Wednesday.
Temperatures are expected to be seasonal over the west and south,
with seasonal to well below average east of the Divide at times
depending upon placement of the Arctic cold front. Right now it
appears the Arctic Cold front will be across northern Wyoming
Tuesday, before possibly retreating northward Wednesday. This
front is then progged to slide south, east of the Divide Thursday,
remain across the area Friday, before possibly retreating/washing
out Saturday. Confidence is low on the placement of the Arctic
cold front on any given day.
&&
.AVIATION.../12Z ISSUANCE/
West of the divide...KBPI/KJAC/KPNA/KRKS Terminals
Patchy fog will partially obscure terrain through 18z. Otherwise,
VFR conditions will prevail. A moist and strengthening southwest
flow will begin to obscure the mountains in snow after 21z
Saturday, with MVFR/IFR snow spreading into KJAC, KPNA, KBPI 00z-
03z Sunday along with increasing ridgetop winds and areas of LLWS.
Areas of MVFR/IFR light snow will spread east along the I-80
corridor into vicinity KRKS 03z-06z Sunday. These conditions are
expected to persist through 12z Sunday.
East of the divide...KCOD/KCPR/KLND/KRIW/KWRL Terminals
Patchy fog will partially obscure terrain in the central basins,
mainly vicinity KRIW and KWRL, through 18z. Otherwise, VFR
conditions will prevail with surface southwest wind 20-30 knots
vicinity 50SM NE KRKS-KCPR. A moist and strengthening southwest
flow will begin to obscure mountains above 9kft 00z-03z Sunday with
areas of LLWS developing along the Continental Divide. Mainly
scattered to broken mid-level clouds FL100-140 will be encountered
in the vicinity of all terminals Saturday night.
&&
.FIRE WEATHER...
Conditions will remain cold for one more day today. However,
temperatures will still be in the teens to lower 20s across the
forecast area. Many locations will finally rise above freezing on
Sunday and rising into the lower to middle 40s on Monday. Gusty
winds will occur from the Absarokas and east slopes of the Wind
River Mountains to the Wind Corridor. These winds will increase
through the day Sunday, becoming strong by Sunday afternoon from
South Pass over to Natrona County. Strong winds will continue
Sunday night, before subsiding late Monday afternoon. A High Wind
Watch is in effect for these areas. Snow will return across
western portions tonight into Sunday and continue into the middle
of next week. A Winter Storm Watch is in effect across the west
from early Sunday morning to early Tuesday morning. Significant
snowfall amounts will occur in the valleys and higher elevations.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Sunday afternoon through Monday afternoon
for WYZ019-020.
Winter Storm Watch from late tonight through late Monday night
for WYZ001-002-012>015-023>027.
&&
SHORT TERM...LaVoie
LONG TERM...WM
AVIATION...AEM
FIRE WEATHER...LaVoie
Hazardous weather outlook, Jan 7, 3:35 AM MST, 6 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
335 AM MST SAT JAN 7 2017
WYZ001>020-022>030-081300-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
335 AM MST SAT JAN 7 2017
...WINTER STORM WATCHES ARE IN EFFECT FOR MOST OF WESTERN WYOMING
SUNDAY THROUGH MONDAY NIGHT...
...HIGH WIND WATCH IN EFFECT FOR NATRONA AND SOUTHERN FREMONT
COUNTIES SUNDAY AFTERNOON THROUGH MONDAY AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
PATCHY FOG AND VERY COLD TEMPERATURES BOTTOMING OUT FROM 15 TO 35
BELOW ARE EXPECTED ACROSS THE LOWER CENTRAL BASINS AND WESTERN
VALLEYS THIS MORNING.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SUNDAY AND MONDAY...SIGNIFICANT SNOW AND WIND LIKELY OVER THE
WEST. STRONG TO HIGH WIND WILL START SUNDAY AFTERNOON FOR
SOUTHEAST FREMONT COUNTY INTO MUCH OF NATRONA COUNTY. PLEASE SEE
THE LATEST WINTER STORM WATCH AND HIGH WIND WATCH FOR MORE
INFORMATION.
TUESDAY THROUGH WEDNESDAY NIGHT...ANOTHER WINTER STORM COULD
BRING ANOTHER ROUND OF SIGNIFICANT SNOWFALL ACROSS THE WEST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
TEAM RIVERTON
Event by event
12 winter storm, 4 high wind, 1 winter weather. Local standard time, as filed.
Winter Storm, Yellowstone National Park
- When
- January 7, 10:00 AM MST to January 11, 3:00 PM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- SNOTEL
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
Very heavy snow fell across portions of Yellowstone Park. The hardest hit areas where in the southwestern portions of the Park. Over 3 feet of snow fell in some locations, including 50 inches at the Lewis Lake Divide SNOTEL. Less snow fell in the north, where amounts generally ranged from 9 to 18 inches.
Winter Storm, Teton & Gros Ventre Mountains
- When
- January 7, 12:00 PM MST to January 11, 8:00 PM MST
- Where
- Teton & Gros Ventre Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.002, -109.948 (the zone’s center; the record gives no point)
Very heavy snow fell over a four day period across the Tetons. Many areas received over three feet of new snow with some areas exceeding four feet. Teton Pass was closed at times for avalanche control. Some of the snowfall totals included 58 inches at the Phillips Bench SNOTEL and 44 inches at the Jackson Hole Ski Resort.
Winter Storm, Upper Green River Basin Foothills
- When
- January 7, 5:00 PM MST to January 10, 11:00 PM MST
- Where
- Upper Green River Basin Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.767, -109.915 (the zone’s center; the record gives no point)
Very heavy snow fell across most of the region. The highest amounts were measured at Bondurant where 32.6 inches of new snow fell. Further south, around a foot fell near Pinedale.
Winter Storm, Star Valley
- When
- January 7, 5:00 PM MST to January 11, 5:00 PM MST
- Where
- Star Valley forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
Heavy snow fell throughout the Star Valley. The highest amounts were in the north and in the higher elevations where 29 inches fell at the Star Valley Ranch and 25 inches fell at Alpine. Further south, there was much less around Afton where the snow mixed and changed to rain for a time, limiting accumulation somewhat.
Winter Storm, Absaroka Mountains
- When
- January 7, 6:00 PM MST to January 11, 5:00 PM MST
- Where
- Absaroka Mountains forecast zone
- Reported by
- SNOTEL
- Coordinates
- 43.760, -108.887 (the zone’s center; the record gives no point)
Heavy snow fell over most of the Absarokas. Some of the highest amounts included 32 inches and 30 inches at the Wolverine and Blackwater SNOTEL sites respectively.
Winter Storm, Upper Green River Basin
- When
- January 7, 6:00 PM MST to January 11, 5:00 PM MST
- Where
- Upper Green River Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.433, -109.520 (the zone’s center; the record gives no point)
Heavy snow fell in portions of the Upper Green River Basin. At Big Piney, 10 inches of new snow was measured.
Winter Storm, Jackson Hole
- When
- January 7, 7:00 PM MST to January 11, 6:00 PM MST
- Where
- Jackson Hole forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.100, -110.623 (the zone’s center; the record gives no point)
Very heavy snow fell over the Jackson Valley over four days. The highest amounts were 40 recorded, three miles SSW of Wilson and two miles west-southwest of Jackson. In the town of Jackson, the snow mixed or changed to rain at times and this held accumulations down to around 9 to 18 inches.
Winter Storm, South Lincoln County
- When
- January 7, 7:00 PM MST to January 11, 4:00 PM MST
- Where
- South Lincoln County forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
Heavy snow fell in southern Lincoln County. Some of the amounts included 9 inches at Kemmerer and 7 inches north of Cokeville.
High Wind, Natrona County Lower Elevations
- When
- January 7, 7:16 PM MST to January 11, 1:11 AM MST
- Where
- Natrona County Lower Elevations forecast zone
- Measured
- 81 kt (93 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
There were many wind gusts over 58 mph along Outer Drive south of Casper, including a maximum gust of 81 mph.
High Wind, Green Mountains & Rattlesnake Range
- When
- January 7, 9:50 PM MST to January 11, 5:50 PM MST
- Where
- Green Mountains & Rattlesnake Range forecast zone
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 42.554, -108.102 (the zone’s center; the record gives no point)
The RAWS site at Fales Rock had many wind gusts past 58 mph; including a maximum of 78 mph. Other top winds gusts in the area included 76 mph at Camp Creek and 72 mph at Beaver Rim.
Winter Storm, Salt River & Wyoming Ranges
- When
- January 7, 11:00 PM MST to January 11, 2:00 PM MST
- Where
- Salt River & Wyoming Ranges forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.516, -110.286 (the zone’s center; the record gives no point)
Extremely heavy snow fell over the Salt and Wyoming Range. All SNOTEL locations reported at least three feet of snow with several topping four feet. Some of the highest totals included 56 inches at the Blind Bull Summit SNOTEL and 53 inches at the Spring Creek and Indian Creek SNOTELS.
Winter Storm, Wind River Mountains West
- When
- January 7, 11:00 PM MST to January 11, 11:00 AM MST
- Where
- Wind River Mountains West forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Very heavy snow fell across the western slope of the Wind River Range. The highest total observed was 38 inches of the Kendall Ranger Station SNOTEL. The heavy snow combined with strong winds to close South Pass for several hours as well.
Winter Weather, Wind River Mountains East
- When
- January 8, 1:00 AM MST to January 11, 4:00 PM MST
- Where
- Wind River Mountains East forecast zone
- Reported by
- SNOTEL
- Coordinates
- 42.904, -109.273 (the zone’s center; the record gives no point)
Very heavy snow fell across the eastern slopes of the Wind River Range. The highest snowfall totals recorded were 54 inches at the South Pass SNOTEL and 53 inches at the Deer Park SNOTEL. The snow combined with strong winds to bring significant blowing and drifting of the snow that made travel very difficult and resulted in the closure of South Pass at times during the event.
High Wind, Cody Foothills
- When
- January 9, 6:14 PM MST to 6:44 PM MST
- Where
- Cody Foothills forecast zone
- Measured
- 78 kt (90 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
A 78 mph gust was measured at the weather sensor, five miles west-northwest of Clark.
Winter Storm, Cody Foothills
- When
- January 10, 3:00 PM MST to January 11, 5:00 PM MST
- Where
- Cody Foothills forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.521, -109.588 (the zone’s center; the record gives no point)
Heavy snow fell across northern Cody Foothills. The highest amount was at Pahaska where 22 inches fell. At Wapiti, 13 inches fell and 5 to 10 inches was measured through most of Cody. Very little snow fell further south around Meeteetse.
Winter Storm, North Big Horn Basin
- When
- January 10, 5:00 PM MST to January 11, 6:00 PM MST
- Where
- North Big Horn Basin forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 44.524, -108.791 (the zone’s center; the record gives no point)
Heavy snow fell in a narrow band around the Lovell area. A foot of new snow was common with the highest amount of 19.1 inches. Amounts dropped off rapidly further south with less than three inches reported around Greybull.
High Wind, Lander Foothills
- When
- January 10, 9:40 PM MST
- Where
- Lander Foothills forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
The ASOS at the Lander airport recorded a wind gust of 58 mph.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Avalanche in Idaho, January 7 to 11, 20171 death · $20,000 · 20 events
- Flash Flooding and Debris Flows in California, January 7 to 9, 20171 death · 50 kt wind · 21 events
- Extreme Cold in Texas, January 7, 20171 death · 1 event
- Flooding and Winter Weather in Nevada, January 7 to 12, 2017$10 million · 8 events
- Flash Flooding and Debris Flow in California, January 7 to 11, 2017$797,000 · 43 events
- Debris Flow and Flooding in California, January 7 to 31, 2017$520,000 · 6 events
- Winter Storm and Winter Weather in Delaware, January 7, 20176 injured · 4 events
- Ice Storm and Flood in California, January 7, 2017$55,000 · 3 events
- Winter Weather in Virginia, January 7, 201716 events
- Cold in North Carolina, January 7 to 8, 201716 events
- Winter Storm in New Jersey, January 7, 201715 events
- Heavy Snow and Winter Weather in New York, January 7 to 8, 201714 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 669776, 669775, 669782, 669785, 669777, 669783, 669781, 669784, 670002, 669999, 669778, 669779, 669780, 670006, 669786, 669787, 670004.